Alert archive / California / Frost Advisories in 2021

Frost Advisory 11, NWS Los Angeles, CA

December 27, 2021Los Angeles County, California

NWS Los Angeles, CA issued this frost advisory at Dec 27, 2021, 2:13 PM PST for Los Angeles County, California. It took effect at Dec 28, 2021, 12:00 AM PST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 27, 2021, 2:13 PM PST (22:13 UTC)
In effect from
Dec 28, 2021, 12:00 AM PST
Expired
Dec 28, 2021, 8:00 AM PST
In force
8 hr
Issued by
NWS Los Angeles, CA

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2021-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2021-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

903 
WWUS76 KLOX 272213
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
213 PM PST Mon Dec 27 2021

CAZ044-045-088-280200-
/O.UPG.KLOX.FZ.A.0005.211228T1000Z-211228T1700Z/
/O.NEW.KLOX.FR.Y.0011.211228T0800Z-211228T1600Z/
Ventura County Interior Valleys-Ventura County Coastal Valleys-
Santa Clarita Valley-
Including the cities of Santa Paula, Fillmore, Ojai, Piru, 
Thousand Oaks, Simi Valley, Moorpark, Newbury Park, 
Santa Clarita, Newhall, and Valencia
213 PM PST Mon Dec 27 2021

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PST
TUESDAY...

* WHAT...Temperatures as low as 32 will result in frost formation.
  Isolated pockets of temperatures near 30 are possible in the
  Ojai Valley and near Malibu Canyon and Agoura.

* WHERE...Ventura County Interior Valleys, Ventura County 
  Coastal Valleys and Santa Clarita Valley.

* WHEN...From midnight tonight to 8 AM PST Tuesday.

* IMPACTS...Frost can damage sensitive plants and harm pets if 
  left unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

CAZ046-547-280200-
/O.NEW.KLOX.FR.Y.0011.211228T0800Z-211228T1600Z/
Santa Monica Mountains Recreational Area-
Los Angeles County San Fernando Valley-
Including the cities of Woodland Hills, Northridge, Burbank, 
and Universal City
213 PM PST Mon Dec 27 2021

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PST
TUESDAY...

* WHAT...Temperatures as low as 32 will result in frost formation.
  Isolated pockets of temperatures around 30 are possible.

* WHERE...Santa Monica Mountains and San Fernando Valley.

* WHEN...From midnight tonight to 8 AM PST Tuesday.

* IMPACTS...Frost can damage sensitive plants and harm pets if 
  left unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

CAZ037-038-051-280200-
/O.CON.KLOX.WI.Y.0127.000000T0000Z-211228T0200Z/
San Luis Obispo County Interior Valleys-Cuyama Valley-
San Luis Obispo County Mountains-
Including the cities of Paso Robles, Atascadero, Cuyama, 
and Black Mountain
213 PM PST Mon Dec 27 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...San Luis Obispo County Interior Valleys, Cuyama Valley 
  and San Luis Obispo County Mountains.

* WHEN...Until 6 PM PST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Major roadways that will likely be impacted by the strong 
  winds include Highway 101 and State Routes 46, 58, and 166. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ059-280200-
/O.CON.KLOX.WI.Y.0127.000000T0000Z-211228T0600Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
213 PM PST Mon Dec 27 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...Southwest winds 25 to 30 mph with gusts up to 50 mph.

* WHERE...Antelope Valley.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Gusty winds and reduced visibility from blowing dust 
  will make driving difficult. Major roadways that will likely 
  be impacted by the strong winds include Highways 14 and 138. 
  Gusty winds could blow around unsecured objects. Tree limbs 
  could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MW
3 follow-up statements
233 
WWUS76 KLOX 280158
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
558 PM PST Mon Dec 27 2021

CAZ059-280300-
/O.CAN.KLOX.WI.Y.0127.000000T0000Z-211228T0600Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
558 PM PST Mon Dec 27 2021

...WIND ADVISORY IS CANCELLED...

Although gusty winds remain near the foothills, wind speeds have 
decreased across the advisory area.

$$

CAZ037-038-051-280300-
/O.EXP.KLOX.WI.Y.0127.000000T0000Z-211228T0200Z/
San Luis Obispo County Interior Valleys-Cuyama Valley-
San Luis Obispo County Mountains-
Including the cities of Paso Robles, Atascadero, Cuyama, 
and Black Mountain
558 PM PST Mon Dec 27 2021

...WIND ADVISORY WILL EXPIRE AT 6 PM PST THIS EVENING...

Wind speeds have decreased across the advisory area.

$$

CAZ044>046-088-547-280800-
/O.CON.KLOX.FR.Y.0011.211228T0800Z-211228T1600Z/
Ventura County Interior Valleys-Ventura County Coastal Valleys-
Santa Monica Mountains Recreational Area-Santa Clarita Valley-
Los Angeles County San Fernando Valley-
Including the cities of Santa Paula, Fillmore, Ojai, Piru, 
Thousand Oaks, Simi Valley, Moorpark, Newbury Park, 
Santa Clarita, Newhall, Valencia, Woodland Hills, Northridge, 
Burbank, and Universal City
558 PM PST Mon Dec 27 2021

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
PST TUESDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation. Isolated pockets of temperatures near 30 are 
  possible in the Ojai Valley and near Malibu Canyon and Agoura. 

* WHERE...Ventura County Interior Valleys, Ventura County 
  Coastal Valleys and Santa Clarita Valley. 

* WHEN...From midnight tonight to 8 AM PST Tuesday.

* IMPACTS...Frost can damage sensitive plants and harm pets if 
  left unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Jackson
335 
WWUS76 KLOX 280755
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
1155 PM PST Mon Dec 27 2021

CAZ044>046-088-547-281600-
/O.CON.KLOX.FR.Y.0011.211228T0800Z-211228T1600Z/
Ventura County Interior Valleys-Ventura County Coastal Valleys-
Santa Monica Mountains Recreational Area-Santa Clarita Valley-
Los Angeles County San Fernando Valley-
Including the cities of Santa Paula, Fillmore, Ojai, Piru, 
Thousand Oaks, Simi Valley, Moorpark, Newbury Park, 
Santa Clarita, Newhall, Valencia, Woodland Hills, Northridge, 
Burbank, and Universal City
1155 PM PST Mon Dec 27 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST TUESDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation. Isolated pockets of temperatures near 30 are 
  possible in the Ojai Valley and near Malibu Canyon and Agoura.

* WHERE...Ventura County Interior Valleys, Ventura County 
  Coastal Valleys and Santa Clarita Valley.

* WHEN...Until 8 AM PST Tuesday.

* IMPACTS...Frost can damage sensitive plants and harm pets if
  left unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Hall
153 
WWUS76 KLOX 281544
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
744 AM PST Tue Dec 28 2021

CAZ044>046-088-547-281645-
/O.EXP.KLOX.FR.Y.0011.000000T0000Z-211228T1600Z/
Ventura County Interior Valleys-Ventura County Coastal Valleys-
Santa Monica Mountains Recreational Area-Santa Clarita Valley-
Los Angeles County San Fernando Valley-
Including the cities of Santa Paula, Fillmore, Ojai, Piru, 
Thousand Oaks, Simi Valley, Moorpark, Newbury Park, 
Santa Clarita, Newhall, Valencia, Woodland Hills, Northridge, 
Burbank, and Universal City
744 AM PST Tue Dec 28 2021

...FROST ADVISORY WILL EXPIRE AT 8 AM PST THIS MORNING...

Temperatures in the advisory area have risen into the mid-30s or
higher so the frost advisory will expire at 8am.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this frost advisory went out at Dec 27, 2:08 PM PST, 5 minutes earlier.

Area forecast discussion, Dec 27, 2:08 PM PST, 5 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
208 PM PST Mon Dec 27 2021

.SYNOPSIS...27/204 PM.

A wet and unsettled weather pattern will continue through
Thursday. Rain and mountain snow will taper off this evening but
return again Wednesday and Thursday. Temperatures will remain
significantly below average for this time of year with cold
overnight temperatures expected away from the coast. Dry weather
is expected Friday through the upcoming holiday weekend.

&&

.SHORT TERM (TDY-THU)...27/158 PM.

Quick moving system dropping some light to locally moderate
precip across the area today. This one is tracking from the north
with very little southerly flow so highest totals and rates are
across western SLO/Santa Barbara Counties and possibly eastern LA
County. However, even the higher end rates are not expected to
pose any debris flow issues so overall mostly a beneficial rain
event for lower elevations. Mountains above 5000' will get snow
through this evening but it will be tapering off quickly in most
areas except possibly lingering near the Kern County line with
possibly some light accumulations down to around 4000-4500'.

A chilly night tonight, especially in areas where the clouds clear
which looks to be across LA/Ventura Counties. While there will be
small pockets of freezing temperatures it looks like most areas
will stay at least slightly above freezing and will go with frost
advisories there.

Tuesday should be dry for the most part but cool with highs only
in the 50s which is a good 10 or more degrees below normal for
most coast/valley areas. A frost advisory will be in effect for
some LA/Ventura valley areas tonight with isolated pockets of near
to slightly below freezing temps in places like Ojai and the
Malibu Canyon area near the LA/Ventura County line.

The next system for Wed/Thu continues to provide some challenges
in terms of timing and amounts. Latest ensemble guidance suggests
the heavier precip amounts will favor LA County which is similar
to the deterministic runs, though the GFS is certainly an outlier
as it shows the system stalling there for several hours Thursday.
Most of the ensemble members fall in the 1.5-2" range for lower
elevations of LA County Wednesday into Thursday and with upslope
enhancement those numbers could easily reach 3" or even more.

Rain amounts drop off west and north as models favor a faster
track through those areas, but earlier model solutions had shown
higher numbers there and less over LA so confidence still on the
low side where the heaviest rain will fall. However, at this time
it certainly favors LA County.

Snow levels will be on the low side with this event with several
inches of snow expected above 5000'. If the front slows down over
LA County accumulations there could easily exceed a foot. At this
time not expecting significant accumulations over the Grapevine
but there is a chance of some light snow there at the beginning
and end of the event early Wednesday and late Thursday when snow
levels are lowest.

.LONG TERM (FRI-MON)...27/203 PM.

Friday through the New Year's weekend expected to be dry and cool
with highs mostly in the 50s which is a good 10 or more degrees
below normal for many lower elevation locations. Models show a
weak upper level ridge coming in that will give southern
California a little break in the wet weather but temps will remain
below normal.

&&

.AVIATION...27/1758Z.

At 17Z at KLAX, there was no marine inversion.

Fast moving frontal system will push across the region today and
early tonight. Showers with the front will push into SLO and SBA
Counties thru late this morning, and into VTU and L.A. Counties
during the afternoon. Showers will end in northern areas by
evening, and across eastern L.A. County during this evening, with
VFR cigs overnight into Tue morning.

Conditions will be generally MVFR much of the time through this
evening, except possibly IFR in heavier showers. Strong and gusty
SW-W winds will affect coastal airfields, around KPRB and in the
Antelope Valley through this evening.

KLAX...Moderate confidence in the 18Z TAF. There is a 20-30%
chance that MVFR cigs could arrive before 21Z. There is a 20-30%
chance that showers will develop as early as 19Z. There is a 20%
chance that MVFR conds will persist thru the night and not improve
to VFR until Tue morning.

KBUR...Moderate confidence in the 18Z TAF. There is a 20-30%
chance that showers will develop as early as 19Z. There is a 20%
chance that MVFR conds will persist thru the night and not improve
to VFR until Tue morning.

&&

.MARINE...27/133 PM.

In the outer waters, Gale force winds are expected for the central
and southern zones (PZZ673-676) through late tonight, while Small
Craft Advisory (SCA) winds and seas will prevail for the northern
zone (PZZ670). After that, SCA conditions will likely continue
Tue morning either due to winds and/or seas, then conds will drop
below SCA levels Tue afternoon and remain below SCA levels thru
Thu night. There is a 40% chance of SCA level N winds late Thu
night, then SCA level NW to N winds are likely Fri and Sat.

In the inner waters north of Pt Sal, winds and seas will increase
to SCA levels by late today. SCA conditions are expected thru
late tonight due at least to wind and seas. SCA conds are not
expected Tue thru Sat except for a 30% chance of SCA level NW
wind gusts on Fri.

In the SBA Channel and the inner waters S of Pt. Mugu, SCA level
winds and seas are expected from late today through late tonight,
then SCA conditions may continue for the southern areas Tue
morning. SCA conds are not expected Tue afternoon thru Sat, except
for a 40% chance of SCA level NW winds Fri.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory in effect until 6 PM PST this evening for zones
      37-38-51. (See LAXNPWLOX).
     Frost Advisory in effect from midnight tonight to 8 AM PST
      Tuesday for zones 44>46-88-547. (See LAXNPWLOX).
     Winter Storm Warning in effect until 10 PM PST this evening
      for zones 52>54. (See LAXWSWLOX).
     Wind Advisory in effect until 10 PM PST this evening for zone
      59. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 3 AM PST Tuesday for
      zones 645-650. (See LAXMWWLOX).
     Small Craft Advisory in effect until 9 AM PST Tuesday for
      zones 655-670. (See LAXMWWLOX).
     Gale Warning in effect until 3 AM PST Tuesday for zones
      673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (THU-MON).

Heavy rain and mountain snow will create hazardous driving
conditions Thursday. Overnight temperatures will drop below
freezing across some valley areas through the weekend.

&&

PUBLIC...MW
AVIATION...DB/Sirard
MARINE...Sirard
SYNOPSIS...MW

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 7:27 PM PSTWind AdvisoryLOXSanta Barbara23 hr
Dec 27, 2:35 AM PSTFreeze WatchLOXLos Angeles12 hr

Nearby

Frost Advisories in California, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.